Colorado, 2007

Debris Flow in Colorado, April 19, 2007

April 19, 2007 · NWS GJT · 1 event in 1 county or zone

Spring warmth and snowmelt resulted in a massive rock slide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Spring warmth and snowmelt resulted in a massive rock slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 2:40 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 2:40 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT THU APR 19 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
WEDNESDAYS TROUGH WILL CONTINUE ROTATING NORTHEAST AND OUT OF THE
AREA. FLOW ALOFT WILL BECOME WESTERLY THEN NORTHWESTERLY BY LATE
AFTERNOON. ONLY THE NORTHWEST MOUNTAINS OF CO AND THE EASTERN UINTA
MOUNTAINS WILL SEE ISOLD SNOW SHOWERS TODAY AS THE LAST OF THE VORT
MAXES ROTATES THROUGH THE NORTHERN HALF OF THE FORECAST AREA. VERY
LITTLE MOISTURE WILL BE AVAILABLE FOR THIS FEATURE TO WORK WITH SO
THE CHANCE OF RAIN AND SNOW WILL BE LOW. SURFACE WINDS WILL INCREASE
TO JUST BREEZY THIS AFTERNOON.

TONIGHT WILL SEE ANOTHER TROUGH SPLIT ALONG THE WEST COAST WITH ITS
SOUTH COMPONENT DIGGING AND DEEPENING OVER SOUTHERN CA. HIGH CLOUDS
WILL SPREAD NORTHEAST IN THE DRY STRENGTHENING SOUTHWEST FLOW AHEAD
OF THIS SYSTEM ON FRIDAY. THE SPLIT TROUGH WILL MOVE STEADILY EAST
AND PRECIPITATION CHANCES WILL INCREASE FRIDAY NIGHT...ESPECIALLY
AFTER MIDNIGHT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE CORE OF THE NEXT UPSTREAM PACIFIC SYSTEM TRACKS ACROSS SRN
ARIZONA.  LATEST GFS HAS THIS SYSTEM BECOMING AN OPEN WAVE AS
UPSTREAM ENERGY PUSHES IT EAST.  A WEAK BAROCLINIC ZONE MANAGES TO
MOVE ACROSS WRN COLORADO DESPITE THE CORE BEING OVER SRN ARIZONA.
ENOUGH MOISTURE AND COLD ADVECTION FOR SCATTERED SHOWERS...
BECOMING MORE NUMEROUS OVER THE HIGH COUNTRY WITH ISOLATED
AFTERNOON THUNDER.

THE NEXT PACIFIC LOW QUICKLY FOLLOWS BEHIND DEPARTING WAVE WITH
THE LEADING EDGE ARRIVING SUNDAY AFTERNOON.  MODEL DATA SHOWS THIS
CLOSED LOW STICKING AROUND FOR A COUPLE OF DAYS...PERHAPS LONGER
WITH THE ECMWF SHOWING SLOWER EASTWARD PROGRESSION.  NOT A VERY
STRONG SYSTEM WITH THE H5 CORE AROUND 560 DM...BUT CLOSED LOW WILL BE
AROUND THE FOUR CORNERS AREA AND MOISTURE GETS WRAPPED AROUND.
EXPECT UNSETTLED WEATHER FROM SUNDAY AFTERNOON THROUGH TUESDAY...AND
PERHAPS INTO WEDNESDAY.  THERE WILL BE POTENTIAL FOR SIGNIFICANT
SNOWFALL IN THE UPPER ELEVATIONS OF THE SAN JUAN AND ELK MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CC/PF
Hazardous weather outlook, Apr 19, 3:16 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT THU APR 19 2007

COZ001>014-017>023-UTZ022>025-027>029-201100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
416 AM MDT THU APR 19 2007

UPDATED TO ADD FREEZE WARNING FOR EARLY THIS MORNING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THROUGH EARLY THIS MORNING
LIGHT WINDS AND DRY CONDITIONS WILL ALLOW TEMPERATURES TO FALL
INTO THE UPPER 20S TO NEAR 30 IN COLORADO WESTERN VALLEYS AND
THE EAST-CENTRAL VALLEYS OF UTAH.  THESE COLD TEMPERATURES MAY
HARM TENDER VEGETATION IN THE VICINITIES OF GRAND JUNCTION...
MOAB...MONTROSE...DELTA...OLATHE...HOTCHKISS...AND PAONIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AND
MOUNTAIN SNOW SHOWERS TO THE AREA FRIDAY NIGHT AND SATURDAY.
YET ANOTHER WEATHER SYSTEM IS EXPECTED IN THE AREA EARLY NEXT
WEEK WITH A CHANCE OF THUNDERSTORMS AND MOUNTAIN SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CC/PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, West Elk and Sawatch Mountains

When
April 19, 6:30 AM MST to 7:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowmelt helped loosen large boulders on the mountainside above McClure Pass which resulted in a massive rock slide that completely blocked Highway 133 until May 5th when one lane was finally opened. Many of the boulders were very large, with the largest measuring 15 feet in diameter by 100 feet in length.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29732.